Wyoming, 2009

Hail in Wyoming, July 7, 2009

July 7, 2009 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail near Wheatland, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail near Wheatland, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 7, 12:40 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 7, 12:40 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT TUE JUL 7 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY...
WEAK COLD FRONT PASSED THROUGH THE CWA THIS MORNING LEAVING IN ITS
WAKE A BEAUTIFUL DAY. FOR MOST OF THE WY PORTION OF THE CWA DEW
POINTS HAVE FALLEN BACK INTO THE 40S FOR A CHANGE... WHILE STILL IN
THE 50S IN THE PANHANDLE. LAPS DATA SHOWING LOTS OF INSTABILITY
BUT OBSERVATIONS SHOWING MAINLY CLEAR SKIES. FINALLY SEEING SOME
CUMULUS CLOUDS DEVELOPING AND DENVER RADAR HAS A COUPLE OF
RETURNS. LOOKS LIKE ANY STORMS THAT DEVELOP WILL BE BE LATE THIS
AFTERNOON OR INTO THE EVENING. ANY STORMS THAT WOULD DEVELOP ARE
NOT EXPECTED TO BE SEVERE. WEDNESDAY LOOKS LIKE IT WILL BE THE
WARMEST DAY OF THE WEEK WITH MANY LOCATIONS SEEING HIGHS IN THE
90S... WHICH WOULD BE THE FIRST TIME AT MANY PLACES INCLUDING
CHEYENNE. ALTHOUGH AN ISOLATED STORM CANNOT BE RULED OUT TOMORROW
IT LOOKS LIKE MOST AREAS WILL REMAIN DRY. IN ADDITION TO THE WARM
CONDITIONS IT WILL ALSO BE A LITTLE BREEZY ESPECIALLY IN THE WIND
PRONE AREAS OF SOUTHERN WY. ON THURSDAY ANOTHER FRONT WILL PUSH
THROUGH THE AREA AND BRING A LITTLE COOLER TEMPERATURES AND A
CHANCE AGAIN OF ISOLATED THUNDERSTORMS.

.LONG TERM...THU NIGHT THRU TUE...UPPER RIDGE WILL BE GRADUALLY
BUILDING NWWD INTO THE REGION AT THE START OF THE PERIOD.  MODELS
HINT AT A WEAK UPPER FTR THU NIGHT CROSSING THE REGION.  AMPLIFYING
UPPER TROF OVER THE ERN U.S. WILL KEEP SFC HIGH PRES OVER THE CNTRL
U.S. WHICH WILL RESULT IN MAINLY SFC SELY WINDS OVER FAR SE WY INTO
THE PNHNDL...WITH A WEAK QSTNRY FNT NW-SE ACROSS SE WY.  TSTMS CHCS
REMAIN FOR FRI AFTN/EVENG...BUT LOOK LIKE A LITTLE BETTER CHCS ON
SAT AND SUN.  BOTH GFS AND EURO ALSO SHOWING A RETURN OF SOME MID
LEVEL MSTR INTO THE AREA BY SAT AFTN ON THE W/N SIDE OF THE LARGE
UPPER HIGH OVER NM/TX PNHNDL.  TEMPS REMAIN ABOUT THE SAME THRU THE
WEEKEND...NEAR NORMAL.  MODEL DIFFERENCES SHOW UP BY START OF NEXT
WEEK CONCERNING THE EJECTION SPEED OF THE PAC NW UPPER TROF.
OPERATIONAL 12Z GFS IS SLOWER THAN 00Z/06Z GFS WITH THE FTR...BUT
STILL FASTER THAN ITS 00Z AND 12Z ENSEMBLE MEAN.  EURO HAS BEEN MORE
CONSISTENT WITH THE SPEED OF THE FTR...WHILE 12Z UKMET IS A LITTLE
SLOWER THAN OPERTNL 12Z GFS AND EURO...MORE LIKE THE 12Z GFS
ENSEMBLE MEAN AT 12Z MON.  MON AND TUE MAY END UP BEING MORE ON THE
QUITE WARM SIDE IF UPPER RIDGE GETS SQUASHED BY THE EJECTING PAC NW
SYSTEM...RESULTING IN MORE OF A W/SW LOW LEVEL FLOW.  UNCERTAINTY
ABOUT THIS UPPER FTR POINTS TO A CONTINUED SLGT CHC OF LATE DAY
TSTMS MON INTO TUE.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS. THE
ONLY FLY IN THE OINTMENT WOULD BE SOME VERY ISOLATED THUNDERSTORMS
THAT COULD PRODUCE SOME LOCALIZED MVFR CONDITIONS. ALSO SOME LOW
CLOUD CEILINGS ARE POSSIBLE WEDNESDAY MORNING IN THE NEBRASKA
PANHANDLE.

&&

.FIRE WEATHER...NO CONCERNS THROUGH WEDNESDAY MORNING HOWEVER
WEDNESDAY WILL BECOME SOMEWHAT BREEZY WITH MUCH DRIER AIR WORKING
ITS WAY INTO WESTERN PORTIONS OF THE DISTRICT. THUNDERSTORM
ACTIVITY WILL BE ALMOST NON-EXISTENT ON WEDNESDAY THOUGH SO AT
THIS TIME FEEL CRITICAL VALUES WILL NOT BE MET.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE...GRIFFITH
Hazardous weather outlook, Jul 7, 9:45 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT TUE JUL 7 2009

NEZ001>003-019>021-054-055-WYZ059>070-081645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1045 AM MDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING BUT AT THIS TIME NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS OVER THE AREA EACH DAY FROM THURSDAY THROUGH
MONDAY. AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED CHANCE OF SEVERE WEATHER THIS AFTERNOON AND
EVENING SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 7, 2:15 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT TUE JUL 7 2009

WYZ066-069-072200-
CHEYENNE FOOTHILLS-LARAMIE RANGE-
315 PM MDT TUE JUL 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 400
PM MDT...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF CRYSTAL LAKE RESERVOIR...OR 13
MILES WEST OF CHEYENNE...MOVING EAST AT 5 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 344 AND
365.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 2 AND 9.
Special weather statement, Jul 7, 4:51 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
551 PM MDT TUE JUL 7 2009

WYZ064-067-080030-
NORTH LARAMIE RANGE-PLATTE-
551 PM MDT TUE JUL 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...NORTHERN
PLATTE AND SOUTHERN CONVERSE COUNTIES UNTIL 630 PM MDT...

AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF GARRETT...OR 29 MILES WEST
OF WHEATLAND...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 81 AND
107.

The radar

The Cheyenne radar (KCYS), 107 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
July 7, 5:10 PM MST to 5:15 PM MST
Where
Platte County, 4 mi N of Wheatland
Measured
1 in hail
Reported by
Public
Coordinates
42.108, -104.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170179.